Migraine and Gabapentin

Hi all.

I've been suffering from daily headaches, some being more like migraines.

Some history: for many months now suffering with dizziness, blurred vision and headaches. Forgetfulness confusion. I'm on levothyroxine to treat my hypothyroidism.

The doctor had a MRI scan done back in November and they found an empty sella and no visible Pituitary. But my hormone levels were in range so they assume that the here must be some Pituitary left, also found some anomalies at the front of the brain.

I recently visited the Endocrinologist who thinks that I've had a brain tumour which has desolved and taken part of the brain.

The Neurologist has put me on Gabapentin for the headaches, I've been on them for 4 days now taking 1 twice a day(300mg). The last day or two I've suffered from dizziness, headaches etc

When do you think these tablets will start to work?

Also I've had an EEG but it didn't show any signs of epilepsy, but I find that the test was useless as you lied there opening and closing your eyes for 20 minutes.

I also seem to sit there a lot of the time just staring, in a trance.

Last edited by

6 Replies

oldestnewest
  • Hi, I was prescribed these tablets and had terrible side effects. I was really dizzy and was very unsteady on my feet (bumping into walls) and I couldn't sleep as I felt like I was on a boat. I tried them for a fortnight before phoning the doctor and was taken back off them and given an alternative to try. They may be too high a dosage for you so I'd keep an eye on the side effects and let your doctor know. My doctor said the side effects should ease within a few days to a week but for me it didn't.

  • Hi,

    I take Gabapentin also, but have it dispensed in 100mg capsules. For me 200mg seems best, very few side effects. I did find it took me about 6 weeks to adjust to this med.

    But we all respond in different ways and take various times to adjust. Might be worth discussing with GP, starting at a lower dose and working up gradually.

    Hope this helps, take care.

    Catmag.

  • Hi

    I am on 100gm of Gabapentin 3 times a day. I was told to start at one tablet for the first few days and build up to 3 Tabs . They work very well for me after trying various other meds . I get tired and a bit unsteady on my feet but the dizziness is much better .

    Everyone is different but it might be worth starting at a lower dose and building up , hope they work for you . It's trial and error really .

    Good luck

    Barbara a

  • Hello,

    I agree with Catmag, I was on Gabapentin for about 6 years. I'm surprised you are starting on 600 mg it seems like a lot, I built up to 900 mg and stayed at that dose for years . I would expect to start seeing results from the drug and a reduction in side effects at 4 to 6 weeks. To be honest I don't remember having many bad side effects going on to the drug but I know it is nasty to come off because I came off it twice. I would suggest titrate down slowly is you decide its not for you, I personally took myself off it gradually over a couple of months instead of a couple of weeks because it was so bad the first time. Coming off it slowly had no ill effects.

    I would say your situation seems to be incredibly complex. I am not a medical person so I could only guess but it may be that your thyroid issues would effect how your body processes medication and that maybe you would need a much higher dose than people like me with chronic migraines? A lot of people put on weight with Gabapentin and having an under-active thyroid would exacerbate that you would think so you might need to watch your appetite more, I certainly put weight but I was anorexic at the time so this was considered to be a good thing. It was a good drug for me and reduced my pain levels quite a lot, didn't like my weight gain though!

    I hope it works for you, it seems you've been left in the dark a bit about everything so it might worth talking to a doctor about what you should expect. Anything that can effect your mood should handled cautiously as things can take rapid downturns. It was good for my mood though, so good luck!

  • Thank you for your time in responding

    I get the impression that the Neurologist doesn't really know either. Ive been referred to an expert in Newcastle at the end of June.

    Ive got an MRI on the 9th of the Pituitary and a Cortisone stress test on the 13th so this month may hold some answers to what is going on

  • Also is it safe to take Paracetamol with Gabapentin? As I'm still getting headaches

You may also like...